Ohio, 2003

Tornado and Hail in Ohio, April 4 to 5, 2003

April 4 to 5, 2003 · NWS ILN · 26 events in 16 counties and zones

15 thunderstorm wind, 10 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$103,000
Crop damage
$3,000
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 4, 11:05 AM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Apr 4, 11:05 AM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1105 AM EST FRI APR 4 2003

CURRENT SFC/SAT ANALYSIS INDCG WRM FRNT REMAINS DRAPED ACRS FAR
NORTHERN COUNTIES THIS MRNG.  TIGHT TEMP GRADIENT OF 20+ DEGREES
NOTED BTWN AOH-MNN AND CMH-DAY.  BATCH OF SHRA WITH EMBEDDED TSRA
CURRENTLY TRACKING OUT OF WEST CNTRL OH.

SVRL ISSUES AT HAND FOR THIS UPDATE.  FIRST IS TO CONTEND WITH MAJOR
TEMP DIFFERENCE ALONG FRONT.  BNDRY WILL REMAIN NEARLY STATIONARY OR
SHIFT SLIGHTLY NORTH THRU AFTN.  AREA OF LO LVL DIV SEEMS TO BE
CONTRIBUTING TO SOME CLEARING ACRS SOUTHERN INDIANA AND WESTERN KY
ATTM.  THIS WILL MOVE NE INTO FCST AREA BY ERLY AFTN AND SHOULD
ALLOW FOR TEMPS ALONG AND EAST OF I-71 TO CLIMB INTO L-M70S.  12Z
KILN SOUNDING SUPPORTING THIS...AS IT IS GIVING MAX TEMP OF 70
DEGREES EVEN WITH FULL AC/BKN SC ALL DAY.  WILL MAKE UPWARD
ADJUSTMENTS IN ALL ZONES BUT WEST CNTRL OH FOR AFTN TEMPS...RANGING
FROM U60S IN DAY TO M70S IN PMH.  IN WEST CNTRL OH...TEMP IS 42 AT
AOH AND 56 AT WAPAKONETA...A MERE 20 MILES TO SOUTH.  HAVE L60S
GOING IN THIS AREA FOR AFTN AND THOSE TEMPS ARE PROBABLY OCCURRING
IN SOUTHERN MERCER AND SHELBY COUNTIES.  WILL BREAK OFF
MERCER...AUGLAIZE AND HARDIN COUNTIES TO ACCOUNT FOR COOLER TEMPS.

INTENSE ELEVATED CONVECTION ACRS EASTERN ILLINOIS ATTM.  CONVECTION
RIDING ALONG WRM FRNT WITH INSTABILITY AXIS EXTNDG EAST INTO CNTRL
IN.  MORE STABLE CONDITIONS REMAIN ACRS FCST AREA...BUT ANY SUNSHINE
WILL ALLOW SOME DESTABILIZATION THIS AFTN.  AM GOING TO LEAVE LKLY
POPS ACRS SOUTHERN COUNTIES WITH PCPN ONGOING IN NORTHERN KY BUT
ONCE THIS PULLS EAST...MAY BE RELATIVELY QUIET FOR MUCH OF AFTN
(THRU 21Z).  LEAVING CAT POPS AT DAY/WAPOK WITH DVLPG WORDING FOR
AFTN.

WILL HAVE TO KEEP AN EYE ON TSTMS ACRS EASTERN ILLINOIS AS IT MOVES
INTO 60+ DEWPT AIR INTO WESTERN KY.  MAIN TSTM CHC STILL LOOKING TO
BE THIS EVNG AS COLD FRNT TRACKS INTO OH VALLEY.

.ILN...NONE.

RYAN
Hazardous weather outlook, Apr 4, 5:37 AM EST, 9 hours 58 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ034-035-042>046-051>056-
060>065-070>074-077>082-088-041030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
537 AM EST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
THERE IS A POTENTIAL FOR SEVERE THUNDERSTORMS LATER THIS AFTERNOON
AND INTO THIS EVENING...ESPECIALLY FOR SOUTHEAST INDIANA...NORTHERN
KENTUCKY AND SOUTHERN OHIO. HOWEVER...A POSSIBILITY FOR SEVERE
THUNDERSTORMS DOES EXIST IN PORTIONS OF THE MIAMI AND WHITEWATER
VALLEY REGIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR THIS
EVENING.

In the hours before

Special weather statement, Apr 4, 11:49 AM EST, 3 hours 46 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ045-046-051>056-060>065-
070>074-077>082-088-042200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1149 AM EST FRI APR 4 2003

...SLIGHT RISK OF SEVERE WEATHER LATE THIS AFTERNOON AND
TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
SOUTHWEST AND CENTRAL OHIO...EASTERN INDIANA...AND NORTHERN KENTUCKY
TODAY. THE THREAT FOR SEVERE WEATHER WILL BE FROM MID AFTERNOON
INTO THIS EVENING. THE GREATEST POTENTIAL FOR SEVERE WEATHER IS IN
THE GREATER CINCINNATI TRI STATE AREA OF NORTHERN KENTUCKY...
SOUTHEAST INDIANA AND SOUTHWEST OHIO...ALTHOUGH THE RISK DOES EXIST
FOR THE MIAMI AND WHITEWATER VALLEYS.  THE SLIGHT RISK WILL
EXTEND INTO CENTRAL AND SOUTH CENTRAL OHIO BY LATE AFTERNOON.

THE GREATEST THREAT FOR SEVERE WEATHER WOULD BE FROM DAMAGING WINDS
AND HAIL AS A COLD FRONT APPROACHES FROM THE WEST.

LISTEN FOR THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL
WEATHER SERVICE...AS WATCHES OR WARNINGS MAY NEED TO BE ISSUED.

SKYWARN ACTIVATION MAY BE NECESSARY THIS AFTERNOON.

RYAN

The radar

The Cincinnati radar (KILN), 93 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 10 hail, 1 tornado. Local standard time, as filed.

Tornado, Miami

When
April 4, 3:35 PM EST to 3:38 PM EST
Where
Miami County, 3 mi NW of Piqua
Rating
F0
Path length
0.1 mi
Path width
10 yd
Crop damage
$3,000
Reported by
AIRPLANE PILOT
Coordinates
40.183, -84.267

A tornado briefly touched down northwest of Piqua, doing minor damage to fields.

Thunderstorm Wind, Miami

When
April 4, 3:38 PM EST to 3:42 PM EST
Where
Miami County, 6 mi NE of Troy
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
40.117, -84.117

Trees and powerlines were knocked down.

Hail, Miami

When
April 4, 4:09 PM EST to 4:13 PM EST
Where
Miami County, Fletcher
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.150, -84.117

Hail, Union

When
April 4, 4:45 PM EST to 4:48 PM EST
Where
Union County, Milford Center
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.183, -83.433

Hail, Union

When
April 4, 5:05 PM EST to 5:10 PM EST
Where
Union County, Milford Center
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.183, -83.433

Hail, Delaware

When
April 4, 5:25 PM EST to 5:28 PM EST
Where
Delaware County, 1 mi N of Rathbone
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.217, -83.150

Thunderstorm Wind, Preble

When
April 4, 10:45 PM EST to 10:49 PM EST
Where
Preble County, West Elkton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
39.583, -84.550

Numerous trees up to four inches in diameter were knocked down. A grain bin was also heavily damaged.

Thunderstorm Wind, Darke

When
April 4, 10:55 PM EST to 10:59 PM EST
Where
Darke County, Greenville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.100, -84.633

Power poles were downed in town.

Thunderstorm Wind, Preble

When
April 4, 11:15 PM EST to 11:20 PM EST
Where
Preble County, 6 mi SW of Camden
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
LAW ENFORCEMENT
Coordinates
39.567, -84.733

A house and barn sustained roof and siding damage. Power poles were knocked down.

Thunderstorm Wind, Butler

When
April 4, 11:15 PM EST to 11:20 PM EST
Where
Butler County, 4 mi S of Somerville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.517, -84.633

Two trees were downed.

Hail, Montgomery

When
April 4, 11:40 PM EST to 11:45 PM EST
Where
Montgomery County, Vandalia
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.883, -84.200

Hail, Delaware

When
April 4, 11:40 PM EST to 11:45 PM EST
Where
Delaware County, Delaware
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.300, -83.067

Hail, Butler

When
April 4, 11:43 PM EST to 11:48 PM EST
Where
Butler County, Middletown
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.517, -84.400

Thunderstorm Wind, Warren

When
April 4, 11:45 PM EST to 11:50 PM EST
Where
Warren County, Franklin
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.567, -84.300

Trees were knocked down in town.

Thunderstorm Wind, Greene

When
April 4, 11:49 PM EST to 11:53 PM EST
Where
Greene County, Beavercreek
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
39.750, -84.067

Large trees and limbs were downed, and a house sustained minor roof damage.

Thunderstorm Wind, Clinton

When
April 5, 12:00 AM EST to 12:04 AM EST
Where
Clinton County, 3 mi SE of Wilmington
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.417, -83.800

A few trees and a power pole were downed along Jenkins Road.

Thunderstorm Wind, Clark

When
April 5, 12:05 AM EST to 12:07 AM EST
Where
Clark County, South Charleston
Measured
52 kt (60 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
39.817, -83.633

Thunderstorm Wind, Montgomery

When
April 5, 12:09 AM EST to 12:14 AM EST
Where
Montgomery County, 2 mi SE of Centerville
Measured
62 kt (71 mph) estimated gust
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
39.600, -84.117

A microburst producing winds of 70 to 75 mph did significant damage to a few trailers. Several homes sustained siding damage, and numerous trees were knocked down. A 30-foot tower was also downed.

Thunderstorm Wind, Butler

When
April 5, 12:10 AM EST to 12:15 AM EST
Where
Butler County, 2 mi SE of Fairfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.317, -84.550

Several trees were downed.

Thunderstorm Wind, Fayette

When
April 5, 12:15 AM EST to 12:19 AM EST
Where
Fayette County, 2 mi SW of Octa
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.583, -83.650

Powerlines and a few power poles downed on Pearson-Octa Road.

Thunderstorm Wind, Madison

When
April 5, 12:32 AM EST to 12:35 AM EST
Where
Madison County, South Solon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.733, -83.617

Numerous trees were downed.

Hail, Clinton

When
April 5, 12:36 AM EST to 12:40 AM EST
Where
Clinton County, Cuba
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.350, -83.867

Hail, Franklin

When
April 5, 12:45 AM EST to 12:48 AM EST
Where
Franklin County, 1 mi W of Reynoldsburg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.950, -82.833

Hail, Franklin

When
April 5, 12:55 AM EST to 12:59 AM EST
Where
Franklin County, Groveport
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.850, -82.883

Thunderstorm Wind, Fairfield

When
April 5, 12:55 AM EST to 12:59 AM EST
Where
Fairfield County, 2 mi E of Millersport
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.900, -82.500

A few road signs were knocked down in Fairfield Beach.

Thunderstorm Wind, Pickaway

When
April 5, 1:00 AM EST to 1:04 AM EST
Where
Pickaway County, Circleville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.600, -82.950

A few trees and limbs were downed in town.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyThe tornado archive for Ohio, 2003Warnings in Ohio, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348217, 5348218, 5348220, 5348219, 5348221, 5348332, 5348223, 5348222, 5348224, 5348225, 5348226, 5348227, 5348228, 5348320, 5348321, 5348323, 5348322, 5348324, 5348325, 5348327, 5348326, 5348328, 5348333, 5348329, 5348330, 5348331.